Post-Void "Ejaculate-Like Substance"

Ira D. Sharlip, MD

Disclosures

July 18, 2005

Question

The patient, a 37-year-old male soldier who had had a vasectomy 4 years ago, presented with a complaint of periodic ejaculate-like substance post urination approximately once a week for 4 weeks. The patient denied any history of sexually transmitted diseases. We have been deployed in Afghanistan for 1 year now. He is very concerned. Is it just physiologic ejaculate or is there something pathological?

Response from Ira D. Sharlip, MD

The "ejaculate-like substance" which appears after urination in this soldier should be cultured to rule out gonococcal and nongonococcal urethritis, especially if he has had recent sexual exposures, as is common in deployed military personnel in many parts of the world. However, the substance is most likely just normal prostatic fluid. If this soldier has had a reduction in frequency of ejaculation since being deployed, the prostate gland is more likely to be engorged with its normal secretions. Thus, it is more likely that prostatic fluids will be expelled during or after urination as the sphincter muscle closes. Some men who ejaculate infrequently, as well as some men with normal ejaculatory frequency, experience the same type of urethral discharge as they defecate. As firm or hard stool passes through the rectum, it produces a natural prostatic massage which pushes fluid from the engorged prostate into the urethra, from which it can drip out.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....